beneficial effect of this antibiotic. A controlled trial of this
drug in antibiotic-induced colitis is indicated. R. MODIGLIANI J. C. DELCHIER
Hôpital Saint-Lazare, 75010 Paris, France
MORTALITY ASSOCIATED WITH THE PILL
SIR,-The additional information about the Oxford/Family
Planning Association contraceptive study requested by Dr Hill’ is given in the following table: OXFORD/F.P.A. CONTRACEPTIVE STUDY: (i) woman-years of observation; (ii) observed number of deaths from circulatory disorders (LC.D. codes 390-458); (iii) expected numbers of deaths from circulatory disorders on basis of rates found in the Royal College of General Practitioners study. Method of contraception in
4-31). After abdominal irradiation and anticancer chemotherapy, her physical status improved. The pleural effusion resolved, the abdominal mass got smaller, renal function became normal, but her hypertension remained. In an attempt to control her hypertension she was treated with oral propranolol, 10 mg every 8 h for three doses, and 15 mg every 8 h for five doses. Following the eighth dose (105 mg in 64 h) she became disoriented and agitated with perseveration. This was followed by a comatose state without localising signs. She had a generalised hyperflexia, bilaterally symmetrical Babinski signs, and sustained ankle and knee clonus. A lumbar tap revealed an opening pressure of 165 mm. Cerebrospinal-fluid glucose was 63 mg/dl and protein 19 mg/dl. Her electroencephalogram revealed a markedly slow and disorganised pattern with high voltage 1-2 Hz delta and 2-3.5Hz delta/theta waves arising from both hemispheres. A computerised tomographic scan of the head revealed a small, irregular low-density area in the right parietal region which did not change after contrast was injected. Her blood gas, electrolyte, and glucose levels were normal. Her serumcalcium was 7.6mg/dl, and her serum protein was 6 g/dl without any change in mental symptoms. At the onset of her disorientation, the propranolol was stopped. However, her symptoms progressed and did not begin to resolve until 80 h later when she rapidly became alert and oriented, but could recall little of the preceding 3 days’ events.
Repeated neurological examination revealed a complete disaphypereflexia and clonus. A repeat electrodays after the first was normal. Her hypertension continued end was eventually controlled with other
pearance of her encephalogram 6
The age-specific mortality-rates in our similar to those in the R.C.G.P. study.
Department of Social Medicine, University of Oxford, Oxford OX1 3QN
M. P. VESSEY K. MCPHERSON
SCALP TINGLING ON LABETALOL two lettersz3 describing unformication associated with the use of labetalol. In three cases the scalp was the only area to be affected. The Committee on Safety of Medicines has received a small number of similar reports. The affected region has usually been the scalp alone, though some describe widespread parsesthesise. In three cases formication is specifically described. The tendency to affect the scalp rather than other sites has not been apparent when paraesthesiae have been described as a possible adverse reaction to other drugs in this therapeutic
SIR,-In 1977 you published
group. The C.S.M. is especially interested in reports of suspected adverse reactions to the beta-adrenoceptor blocking agents. Committee
on Safety of Medicines, Finsbury Square House,
London EC2A 1PP
ACUTE BRAIN SYNDROME AFTER PROPRANOLOL
SiR,—Dr Topliss and Dr Bonddescribed
an acute brain We have in an adult. after treatment propranolol syndrome seen a similar complication in a 12-year-old girl being treated for hypertension and lymphoma. After a 2-month history of weight loss, abdominal pain, and fever, a pelvic mass and pleural effusion were detected. Cytological examination of thoracentesis fluid revealed lymphoma cells. The patient was hypertensive (168/188 mm Hg), oliguric, and had a plasma-aldosterone of 187 mg/dl (normal
1. Hill, I. D. Lancet, 1977, ii, 1024. 2. Hua, A. S. P , Thomas, G. W., Kincaid-Smith, P. ibid. 3. Bailey, R. R. ibid. p. 720. 4. Topliss, D., Bond, R. ibid. p. 1133.
is reported be sustained over long periods of time. Central-nervous-system effects such as clouded sensorium have been reported in adults, but it is possible that more severe reactions may occur in children. Since the dose in children is not yet established (Physicians Desk Reference 1974) and dosages of 60 mg/day are suggested in the Harriet Lane Handbook (7th edition) we feel it important to report this observation. LAWRENCE HELSON Memorial Sloan-Kettering Cancer Center,
h, the neurological effects appear
New York, N.Y. 10021, U.S.A.
VENTRICULAR TACHYCARDIA AFTER DISOPYRAMIDE
SiR,-In the correspondence (Dec. 3, p. 1185) following the by Dr Zainal and his colleagues (Oct. 29, p. 887) little
made of the side-effects of disopyramide. Zainal et al. found that the incidence of urinary Although retention did not reach statistical significance, it was more common in the treated group, and in our experience has been a problem, particularly in the elderly. We report here the possibility of a more serious complication. A 57-year-old man had rheumatoid arthritis diagnosed in 1970 and treated with gold. In January, 1977, he was admitted with an acute, full-thickness, anteroseptal myocardial infarction from which he made a good recovery after 2 weeks in hospital. 10 days later he was admitted with a supraventricular tachycardia which was resistant to intravenous practolol and required direct-current shock to restore sinus rhythm. He was then treated with oral propranolol (40 mg twice daily) but as an outpatient continued to have palpitations. Oral disopyramide (100 mg three times daily) was started but the palpitation became worse and an electrocardiogram showed high nodal extrasystoles and supraventricular ectopic beats with aberrant conduction, neither of which had been previously noted. Both drugs were stopped and both his symptoms and
the electrocardiogram improved. The patient was next admitted in September, 1977, with severe palpitation associated with hypotension which had ter-